South Dakota, 2007

Flash Flooding and Hail in South Dakota, June 21, 2007

June 21, 2007 · NWS FSD · 10 events in 5 counties and zones

Thunderstorms produced large hail, damaging winds, and flash flood producing heavy rains in southeast South Dakota during the late evening of June 21st, with the severe weather continuing to just after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail, damaging winds, and flash flood producing heavy rains in southeast South Dakota during the late evening of June 21st, with the severe weather continuing to just after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 7:35 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 21, 7:35 PM CST, 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 PM CDT THU JUN 21 2007

.DISCUSSION...
STRONG CONVECTIVE MCS HAS DEVELOPED NEAR THE FRONTAL BOUNDARY ALONG
THE NEB AND SD BORDER...IN S CENTRAL SD AND NW TO N CENTRAL NEB.
INDIVIDUAL CELLS ARE MOVG TO THE SE AND WL LIKELY STAY THAT WAY AS
INDICATED BY THE CORFIDI VECTORS. NORTH OF THE BOUNDARY IN THE FSD
FA...MUCH OF OUR FA MAY NOT SEE MUCH ACTIVITY TONIGHT. THERE IS A
LARGE ABSENCE OF CONVECTION ATTM IN CENTRAL AND N CENTRAL SD.
THEREFORE WE CUT BACK ON THE LIKELY POPS EARLIER TONIGHT TO INCLUDE
OUR AREAS CLOSEST TO NEB. WITH ALL OF THIS ACTIVITY FIRING UP...IT
IS HIGHLY UNLIKELY THE FRONTAL BOUNDARY WL LIFT NWD TONIGHT.
THEREFORE AREAS NORTH OF I 90 WL LIKELY SEE THE LEAST CHCS FOR
RAINFALL TONIGHT. RIGHT ALONG I 90...IF SFC LOW PRES DEVELOPS IN
CENTRAL NEB LIKE SOME DATA IS HINTING AT...THEN THERE COULD BE SOME
TS FORMING LATE TONIGHT NORTH OF THAT LOW ALONG I 90...ESP WHEN THE
LAST REMNANTS OF THE UPPER S/W FINALLY HITS THIS AREA.

&&

.PREV DISCUSSION...
BUSY MORNING AS HP SUPERCELL KICKED OUT SOFTBALL SIZED HAIL FROM
NORTHERN BRULE INTO WESTERN AURORA COUNTY. SCATTERED SEVERE
THUNDERSTORMS DEVELOP FARTHER EAST AND AMAZINGLY DID NOT BECOME
QUITE AS ORGANIZED OVER NORTHWEST IOWA AS PREVIOUSLY THOUGHT. LOOKS
LIKE LLJ MAY HAVE BEEN JUST WEAK ENOUGH AT 25 KNOTS FROM THE
SOUTHWEST TO KEEP INFLOW AT A MINIMUM. TONIGHT VERY TRICKY AS
OUTFLOW BOUNDARY HAS SURGED MUCH FARTHER SOUTH INTO CENTRAL NE THAN
ANY MODEL HAS INDICATED. SO...WITH STRONG WAVE MOVING INTO WESTERN
SD LATE THIS AFTERNOON MAIN CONVECTIVE THREAT MAY BE FARTHER SOUTH
THAN THE GFS SHOWS AND A LITTLE CLOSER TO THE NAM. SEEMS LIKE
SURFACE TO NEAR SURFACE CONVECTION WOULD DEVELOP OVER WESTERN
NEBRASKA...WITH MORE OF AN ELEVATED THREAT FARTHER NORTH. SO...WILL
CONTINUE WITH RELATIVELY HIGH POPS TONIGHT.

FRIDAY ALSO BRINGS QUESTIONS AND CONCERNS AS UPPER LEVEL SUPPORT
SLOW TO EXIT BUT LOW LEVELS MARGINALLY UNSTABLE...MAINLY IN THE
EASTERN CWA. SO...WILL CONTINUE CHANCES SIMILAR TO GOING FORECAST.

SATURDAY SHOULD SEE STABILIZING CONDITIONS WITH A PLEASANT DAY
EXPECTED. WINDS WILL BEGIN TO INCREASE FROM THE SOUTHEAST ON
SATURDAY NIGHT INTO SUNDAY WITH TEMPERATURES GETTING MUCH WARMER.

IN THE LATTER PERIODS(MON-THU)...STILL LOOKS LIKE MONDAY WILL BE A
HOT ONE WITH TUESDAY A LITTLE MORE UP IN THE AIR AS TIMING OF
BOUNDARY A TOUGH CALL. WILL CONTINUE LOW POPS FOR INCOMING BOUNDARY
MONDAY NIGHT INTO WEDNESDAY...BUT LEAVE THURSDAY DRY.

&&

.AVIATION...
AN THUNDERSTORM MCS HAS DEVELOPED OVER N CENTRAL NEB NEAR A FRONTAL
BOUNDARY. THIS ACTIVITY COULD MOVE INTO SIOUX CITY LATE TONIGHT BUT
THE INDIVIDUAL CELLS ARE MOVG SE...SO IT WL TAKE A WHILE. KFSD AND
KHON MAY BE TOO FAR NORTH TO RECEIVE MUCH CONVECTIVE WEATHER WITH
THE FRONTAL BOUNDARY NOT LIFTING NWD TONIGHT...AND LITTLE OR NO
ACTIVITY IN CENTRAL SD. KFSD COULD SEE SOME TS LATE TONIGHT NORTH OF
A DEVELOPING LOW PRES SYSTEM IN CENTRAL NEB...BUT THAT IS
PROBLEMATIC. OUTSIDE OF ANY THUNDERSTORMS...CONDITIONS WL LIKELY
STAY VFR THRU FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

MJF
Hazardous weather outlook, Jun 21, 10:40 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT THU JUN 21 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1140 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SEVERE WEATHER IS EXPECTED TO CONTINUE THROUGHOUT THE DAY AND
INTO THE EVENING AS A MODERATE RISK OF SEVERE WEATHER EXISTS. THE
MAIN THREATS FROM THESE STORMS WILL BE HAIL AS LARGE AS TENNIS
BALLS AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE...ESPECIALLY ACROSS NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE REMAINS A CHANCE FOR SEVERE THUNDERSTORMS FRIDAY MORNING
AND FRIDAY AFTERNOON ACROSS MAINLY NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGHOUT THE DAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 21, 4:46 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HAIL             8 N KIMBALL             43.86N 98.96W
06/21/2007  E1.00 INCH       BRULE              SD   PUBLIC

            RELAYED THROUGH EMERGENCY MANAGEMENT.

1012 AM     HAIL             12 NNE KIMBALL          43.91N 98.86W
06/21/2007  E2.00 INCH       BRULE              SD   PUBLIC

            NUMEROUS REPORTS OF GOLF BALL HAIL COVERING THE GROUND
            WITH A FEW HAIL STONES CLOSER TO 2 INCHES.

1030 AM     HAIL             2 NW WHITE LAKE         43.75N 98.74W
06/21/2007  E1.75 INCH       AURORA             SD   TRAINED SPOTTER

1030 AM     HAIL             3 N WHITE LAKE          43.77N 98.71W
06/21/2007  E2.00 INCH       AURORA             SD   STORM CHASER

1035 AM     HAIL             WHITE LAKE              43.73N 98.71W
06/21/2007  E2.75 INCH       AURORA             SD   TRAINED SPOTTER

1035 AM     HAIL             WHITE LAKE              43.73N 98.71W
06/21/2007  E4.25 INCH       AURORA             SD   FIRE DEPT/RESCUE

1057 AM     HAIL             8 W STICKNEY            43.59N 98.60W
06/21/2007  E1.75 INCH       AURORA             SD   PUBLIC

1125 AM     HAIL             3 WSW CANOVA            43.86N 97.56W
06/21/2007  E0.75 INCH       MINER              SD   TRAINED SPOTTER

0115 PM     TSTM WND GST     1 N BERESFORD           43.09N 96.78W
06/21/2007  E60.00 MPH       LINCOLN            SD   TRAINED SPOTTER

            BRANCHES DOWN ON THE NORTH SIDE OF BERESFORD

0120 PM     TSTM WND DMG     BERESFORD               43.08N 96.78W
06/21/2007                   UNION              SD   TRAINED SPOTTER

            SCATTERED TREES DOWN IN BERESFORD, BIGGEST WAS 2 1/2
            INCHES IN DIAMETER

0145 PM     HAIL             HAWARDEN                43.00N 96.48W
06/21/2007  E0.88 INCH       SIOUX              IA   TRAINED SPOTTER

0230 PM     HAIL             WEBB                    42.95N 95.01W
06/21/2007  E1.00 INCH       CLAY               IA   BROADCAST MEDIA

&&

CJANSEN

The radar

The North Platte radar (KLNX), 193 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Gregory

When
June 21, 7:55 PM CST
Where
Gregory County, 9 mi ENE of Dixon
Measured
1.75 in hail
Reported by
Public
Coordinates
43.430, -99.314

Hail, Gregory

When
June 21, 8:10 PM CST
Where
Gregory County, 11 mi SSW of Gregory
Measured
1 in hail
Reported by
Public
Coordinates
43.083, -99.513

Hail, Charles Mix

When
June 21, 9:02 PM CST
Where
Charles Mix County, Lake Andes
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.150, -98.550

Large hail was accompanied by very heavy rain.

Hail, Charles Mix

When
June 21, 9:02 PM CST
Where
Charles Mix County, 2 mi N of Lake Andes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.179, -98.550

Flash Flood, Charles Mix

When
June 21, 9:26 PM CST to 10:45 PM CST
Where
Charles Mix County, 4 mi WSW of Pickstown to Lake Andes
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.048, -98.603

Heavy rain caused flooding of numerous roads, fields, and other low areas.

Thunderstorm Wind, Charles Mix

When
June 21, 9:49 PM CST
Where
Charles Mix County, Wagner
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.080, -98.300

Flash Flood, Douglas

When
June 21, 10:00 PM CST to 10:45 PM CST
Where
Douglas County, Armour
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.320, -98.350

Heavy rain caused flooding of many fields, roads, and other low areas.

Thunderstorm Wind, Charles Mix

When
June 21, 10:00 PM CST
Where
Charles Mix County, Wagner
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.080, -98.300

Thunderstorm winds caused tree and power line damage, with resulting power outages. Up to 8 inch diameter tree limbs were blown down.

Thunderstorm Wind, Hutchinson

When
June 21, 10:45 PM CST
Where
Hutchinson County, 8 mi S of Freeman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.234, -97.430

Thunderstorm Wind, Turner

When
June 21, 11:05 PM CST
Where
Turner County, 18 mi SW of Parker
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.216, -97.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44629, 45735, 45736, 45737, 45739, 45740, 45741, 45742, 45743, 45744.